Are Statins Causing My Muscle Pain and if So, What Can I Do About It?

Shares

During marathon season I took a vacation from my statin, believing it was causing my muscle pain.  And sure enough, a short time after I stopped the statin, I started to feel better. Of course, it could have been a total coincidence and may not have had anything to do with the statin. But since I was training for a marathon, I decided to stay off the medication until the marathon was over. (It wasn’t the first time I’d done this.)

The price I paid for my vacation was high cholesterol, with LDL cholesterol between 125-150 during that period. This didn’t bother me too much but every time I went to the doctor – my GP or endo – I was scolded and told that it was very serious and that because I have diabetes I need to have my LDL under 100.

I tried asking a friend who’s an endo to see if she would be more sympathetic, but she wasn’t and told me it was just as important to take statins as it is to control blood sugar.

So after I completed the Milano marathon, I went back on simvastatin.  Since then my running has been off, I’ve felt sluggish and have had soreness in my muscles. At first I assumed I was just getting over the marathon, then I thought it had something to do with the change of weather (it has gotten very hot here). I also considered it might just be my body saying: “Hey, we’ve had a long hard year, it’s time for a rest”.

But then I read the article in the NYTimes, Can Statins Cut the Benefits of Exercise? and it made me wonder if maybe my tired and ever cramped legs had anything to do with the statin I was on again.

Last week I went in for blood tests (I’d had bad results the month before) to see if the changes in my basal rate have done the trick, and to see if my cholesterol was high because of my elevated blood sugar levels.

The results were an improvement from my last test, my A1c went down to 7.3% (from 7.4%) my fructosamine went down from 571 to 471 and my cholesterol levels came down too (with the help of simvastatin) from 132 to 117. I wasn’t expecting the improvement in BG to be huge since this takes time and there was just under a month between the two blood tests. But I did think the cholesterol would be better then it was.

I know my doctor is going to want to increase my dose of simvastatin, and he may suggest trying another pill.  I, however, want to stop taking it altogether. I’ve read many articles and blogs about statins and I know that there are many people who are against statins. There are those that claim that higher LDL cholesterol levels don’t really cause heart disease (or at least not all kinds of LDL) and there are those who believe that it’s all a conspiracy of Big Bad Pharma to make money. But I haven’t met a doctor who will tell me “oh, you don’t need those.”

It’s easy giving advice, telling people that statins are bad for you, but it’s a little harder not listening to your doctors who tell you your at risk for heart disease and that you have to take this medication.

6
Leave a Reply

avatar
3000
6 Comment threads
0 Thread replies
0 Followers
 
Most reacted comment
Hottest comment thread
6 Comment authors
BrianRandy AndersonValerieTimothy Braunsmichelle Recent comment authors
  Subscribe  
newest oldest most voted
Notify of
Brian
Brian

I’ve been in constant pain for weeks. It started in the upper back opposite the heart. It’s spread to the lower back. Pain killers aren’t doing anything. Can’t sleep. I can tell the difference from different kinds of pain. This is not muscular. It feels like the same kind of pain from infection. Been to 2 doctors. They don’t know, maybe the start of shingles. No rash yet & the pain is not on the skin it’s deep in the back. At night the pain is worse. If I sit up and lean forward there’s some releaf.

Randy Anderson
Randy Anderson

Statin associated myopathy is a real concern that has to be weighed along with the higher atherosclerosis risk associated with diabetes (hyperglycemia).  I’ve had SAM issues with multiple statins, including severe cramps in my calf muscles.  With no statin on board, the cramps stop, but the LDL goes up.  I had great success in lowering LDL by following a vegetarian diet (including no dairy).  It dropped LDL from 160’s to 101.  Thing is, the diet was really tough to follow, since I also need to keep carb content low.  I lost some muscle mass, so I modified the diet to… Read more »

Valerie
Valerie
Timothy Brauns
Timothy Brauns

Hi Michael, statin-induced myopathy is an unfortunate side effect of statin therapy in many people. I believe it is more common than published estimates suggest. Some people find that switching from one statin to another improves symptoms. Another approach is to take curcumin supplements. Curcumin blocks one of the mechanisms by which a number of investigators believe statins cause myotoxicity. The problem is that curcumin is not very bioavailable. Some groups, like Life Extension Foundation, have specially formulated supplement to enhance bioavailability. As always with these type of supplements, you may want to check with your doctor about using together… Read more »

michelle
michelle

I hear a lot of people complain about side effects from statins, i is a tough spot you are in Michael.  When I am puzzled by a health issue,  I go to my naturopath and she gives me ideas and usually they turn into solutions… without taking more meds.  Unfortunately, I cannot usually tell my doctor about it because she scoffs.  I had nerve pain after my last pregnancy and my dr was questionning neuropathy, MS etc and booking nerve conduction tests.  my ND suggested B12 supplementation and within a few months the nerve pain was gone.  

Steve G.

I feel your pain, Mike. My doctor urges me every time I visit to go back on a statin and each time I argue there must be something else, some natural remedy or something I can eliminate from my daily routine, to control my cholesterol. Each time she argues that I’ve done the best I can and now it’s time to face the genetic music and let the medicine work its magic. This last time in winter/spring I was almost swayed but decided to not fill the prescription she gave me and try one more thing, well, two actually. The… Read more »

Copyright © 2009-2017 Diabetes Media Foundation, All Rights Reserved.
ASweetLife™ is a trademark of the Diabetes Media Foundation, All Rights Reserved.